Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 17, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 4, 2003, 7:17 PM EDT for Somerset County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2003, 7:17 PM EDT (23:17 UTC)
- Expired
- Jul 4, 2003, 8:15 PM EDT
- In force
- 58 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Somerset County, PA
The radar
The Pittsburgh radar (KPBZ), 102 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.3 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -142 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
062
WUUS51 KCTP 042317
SVRCTP
PAC111-050015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
717 PM EDT FRI JUL 4 2003
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOMERSET COUNTY IN SOUTH CENTRAL PENNSYLVANIA
* UNTIL 815 PM EDT.
* AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 15 MILES WEST OF ACOSTA...OR 11 MILES SOUTH OF
MCCHESNEYTOWN LOYALHANNA...MOVING SOUTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ACOSTA AROUND 735 PM.
SOMERSET AND FRIEDENS AROUND 740 PM.
BERLIN AND MOUNT DAVIS AROUND 750 PM.
MEYERSDALE AROUND 755 PM.
THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS
TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER
LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE
SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A
SUBSTANTIAL SHELTER...AWAY FROM WINDOWS.
LAT...LON 4030 7932 4018 7950 3975 7938 3976 7880
3997 7885
ONDREJIK
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:15 PM EDT, 4 hours 2 minutes earlier.
Area forecast discussion, Jul 4, 3:15 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 315 PM EDT FRI JUL 04 2003 WEAK SFC TROUGH AND MID LVL THERMAL FIRING ISOLATED TO SCATTERED CONVECTION AS ANTICIPATED ACROSS THE CENTRAL AND WEST THIS AFTERNOON. THE BIG SHOW WILL TAKE PLACE LATE TODAY AND THIS EVENING ACROSS THE CENTRAL WRN ZONES...AS THE SQUALL LINE OVER EXTREME WRN LAKE ERIE AND NW OHIO RACES TO THE EAST AT AROUND 35 KTS. WENT FOR HIGH CHC (40-50) POPS CENTRAL ZONES AND LAURELS...TO LIKELY POPS FOR THE NW MTNS THROUGH THIS EVENING...BEFORE TRIMMING POPS TO LESS THAN 15% FOR ALL BUT THE WRN MTNS AFTER MIDNIGHT. HIGH DEWPOINTS BETWEEN 65 AND 70F AND EXPECTED RAINFALL WILL LEAD TO PATCHY DENSE FOG LATE TONIGHT. A THIRD DAY IN ROW...HOT AND STICKY DAY IS ON TAP FOR SATURDAY...WITH ANOTHER ROUND OF MAINLY AFTERNOON/EVENING TSRA EXPECTED. 12Z ETA SHOWS A CURIOUS FEATURE...LIKELY ANOTHER MCS SLIDING EAST ALONG/JUST TO THE NORTH OF THE LLVL THETA-E MAX SITUATED ACROSS THE MID/UPR OHIO VALLEY. GFS SHOWS THIS AREA OF STRONGER LVLL MOISTURE CONVERGENCE AND UVVEL TO MOVE INTO THE NW MTNS VERY LATE TONIGHT/EARLY SAT MORNING. BASED ON THE SLIGHT UNCERTAINTY OF LOCATION OF ANY MCS REMNANTS...I WILL BROADBRUSH THE WRN/NW MTNS WITH CHC POPS FOR VERY LATE TONIGHT AND SATURDAY MORNING...WITH ISOLATED 15-20 POPS ELSEWHERE. FAIRLY WELL DEFINED COOL FRONT WILL MOVE THROUGH THE COMMONWEALTH SATURDAY NIGHT...TEMPORARILY SWEEPING OUT THE MUGGY AIRMASS. SUNDAY SHOULD BE A PARTLY TO MOSTLY SUNNY DAY WITH LOWER DEWPOINTS... RANGING FROM THE MID 50S NORTH TO 60 TO 65 ACROSS THE SOUTH. FCSTID = 9 MDT 70 93 68 89 / 20 40 30 10 IPT 69 92 66 86 / 40 40 40 10 BFD 63 83 59 78 / 60 50 40 10 JST 63 86 60 78 / 50 40 40 10 AOO 66 89 63 82 / 40 40 30 10 UNV 68 91 65 85 / 40 40 40 10 SEG 69 92 67 87 / 30 40 30 10 LNS 70 93 68 88 / 20 30 30 10 THV 69 93 67 87 / 20 30 30 10 .CTP... PA...SEVERE THUNDERSTORM WATCH FOR CENTRAL AND WESTERN COUNTIES OF THE CWA UNTIL 9 PM TONIGHT. LAMBERT
Hazardous weather outlook, Jul 4, 2:06 PM EDT, 5 hours 11 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-042000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 206 PM EDT FRI JUL 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY A POTENT DISTURBANCE SLIDING EAST FROM THE GREAT LAKES WILL SWEEP A LINE OF STRONG TO LOCALLY SEVERE THUNDERSTORMS ACROSS THE NORTHERN AND CENTRAL MOUNTAINS BETWEEN 5 AND 7 PM. THESE THUNDERSTORMS MAY BE ACCOMPANIED BY LOCALIZED STRAIGHT LINE...DAMAGING WIND GUSTS. SCATTERED THUNDERSTORMS AHEAD OF THIS DISTURBANCE WILL CONTINUE TO DEVELOP ACROSS MUCH OF CENTRAL PENNSYLVANIA THROUGH THIS AFTERNOON. A FEW OF THESE THUNDERSTORMS COULD BE ACCOMPANIED BY LOCALLY STRONG WIND GUSTS. .DAYS TWO THROUGH SEVEN... ADDITIONAL THUNDERSTORM ACTIVITY WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS ON SATURDAY...AND SOME OF THESE STORMS COULD BE ON THE STRONG TO LOCALLY SEVERE SIDE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. KL/BCL/DO/CS
In the hours before
Special weather statement, Jul 4, 3:17 PM EDT, 4 hours before
PAZ004>006-010>012-017>019-024>027-033-034-045-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 317 PM EDT FRI JUL 4 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...ELK... HUNTINGDON...MCKEAN...MIFFLIN...NORTHERN CENTRE...NORTHERN CLINTON... POTTER...SOMERSET...SOUTHERN CENTRE...SOUTHERN CLINTON AND WARREN. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING. SEEK SHELTER IF THREATENING WEATHER IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP MARTIN
Special weather statement, Jul 4, 4:12 PM EDT, 3 hours 5 minutes before
PAZ004>006-010>012-017>019-024>027-033-034-045-050100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 412 PM EDT FRI JUL 4 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... BEDFORD...BLAIR...CAMBRIA...CAMERON...CLEARFIELD...ELK... HUNTINGDON...MCKEAN...MIFFLIN...NORTHERN CENTRE...NORTHERN CLINTON... POTTER...SOMERSET...SOUTHERN CENTRE...SOUTHERN CLINTON AND WARREN. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS...LARGE HAIL...AND FREQUENT LIGHTNING. SEEK SHELTER IF THREATENING WEATHER IS OBSERVED OR A WARNING IS ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 3:15 PM EDT | Severe Thunderstorm Warning | CTP | Clearfield | 60 min |
| Jul 4, 5:14 PM EDT | Severe Thunderstorm Warning | CTP | McKean | 61 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.